Opioid Constipation: 5 Ways to Get Relief
The most common side effect of opioid meds are called opioids constipation, or trouble pooping. Most persons will also need to take specific medications to get more consistent bowel movements who take these opioids.
The main symptoms of opioid constipation are:
• Your stools might get hard and dry.
• You might not get the urge to go as often as before.
• When you go you might have to push really hard.
• You might feel like you don’t get the whole thing out.
Constipation can be more than just uncomfortable. You might have cramping and pain in your gut, and your belly may stick out if you don’t treat it. Ultimately, your intestines might get blocked, which can be dangerous.
But you can make a difference, too if you start some simple habits at home. Try these tips to get relief.
1- Drink more water
Constipation is mostly caused by Dehydration, and opioids can make it worse. Also, when you are in pain it can be hard to take the amount of fluids your body needs.
Throughout the day try to drink more H2O(water), even if you sip a little at a time. Hot liquors, like broth, coffee, or tea can get things moving, too. You can also nosh on foods with a lot of water, like berries or watermelon, or suck on ice chips.
2- Eat more fiber
It can help keep your bowels regular. For opioid constipation, one kind of fiber, the “soluble” type, is especially helpful. When you add water to foods, like flax, oatmeal, and barley to soften them you can also get them. You can also get fiber from vegetables, seeds, nuts, whole grains, and fruits especially prunes and even warm prune juice.
Don’t use fiber products that have psyllium. They can make opioid constipation worse.
3- Get active
If you can exercise, go for it. Physical activity will get your bowels moving, no matter what is the cause of constipation. Yet a little bit of slight movement can help. Try doing chores around the house, 10 minutes of walking, or some light stretches. Take suggestions from your doctor about what kind of activity could work for you.
4- Stick to a routine
Every day try to go to the bathroom at the same time. It’s in the morning after breakfast for many people. And make sure it feels private in that place where you have to go.
If you feel like going, don’t wait. That can make constipation worse.
5- Check your other medications
Constipation could not be caused only by Opioids drugs. Some antidepressants, antihistamines, chemotherapy drugs, and some medicines for heart disease can have the same effect. If any other medicines you’re taking may be adding to the problem, then check with your doctor to see.
Take suggestions from your doctor if you don’t get relief from your exercise, diet, and other habits. Stool softeners, laxatives, or other drugs will be recommended by your doctor to help you feel better.